Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

August 18, 2020Montgomery County, Wheeler County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 18, 2020, 4:02 PM EDT for Montgomery County, Wheeler County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2020, 4:02 PM EDT (20:02 UTC)
Expired
Aug 18, 2020, 4:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Montgomery County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 83 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2385 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WWUS82 KFFC 182002
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
402 PM EDT Tue Aug 18 2020
 
GAZ111-112-182030-
Wheeler GA-Montgomery GA-
402 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND MONTGOMERY COUNTIES
UNTIL 430 PM EDT...

At 402 PM EDT...a strong thunderstorm was over Alamo...moving east at
10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Alamo, Mount Vernon, Glenwood, Uvalda, Ailey, Higgston, Alston,
Landsburg, Jordan and Kibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3205 8281 3206 8284 3206 8286 3218 8288
      3218 8287 3220 8288 3220 8286 3233 8247
      3212 8246 3204 8247 3203 8279
TIME...MOT...LOC 2002Z 260DEG 8KT 3213 8278 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:03 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 18, 3:03 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
303 PM EDT Tue Aug 18 2020

.SHORT TERM /Tonight through Wednesday Night/...

As the short term period begins, an upper level longwave trough over
the midwest is gradually pushing towards the southeastern CONUS. A
weak cold front will approach the forecast area ahead of the upper
level trough as it moves southeast. Meanwhile, a weak frontal
boundary remains nearly stationary across south Georgia and the
north Florida panhandle. Both of these boundaries will provide the
focus for precipitation from this afternoon trough the end of the
period.

The main focus for convection today will be along the frontal
boundary to the south. Scattered showers and thunderstorms have
begun to develop in east-central Georgia in the vicinity of the
stalled front, and will continue to increase in coverage over the
next couple of hours. Likely PoPs are currently forecast during the
mid to late afternoon hours in this area. While widespread severe
weather is not expected today, SBCAPE values of up to 3000 J/kg will
lead to the possibility of a few strong storms and possibly isolated
severe storms. With deep moisture in the vicinity of the front,
thunderstorms could be slow to diminish and could linger into the
overnight hours. Persistent easterly winds during the overnight and
early morning may also lead to the development of a low stratus deck
and patchy fog across portions of the forecast area on Wednesday
morning.

Convective coverage across north and central Georgia is expected to
be higher on Wednesday. Initially, convection may enhance along both
boundaries, one remaining in south Georgia and the other entering
far north Georgia. However, as the longwave trough continues to move
eastward, more mid-level support will lend itself to higher
precipitation chances area-wide. As a result, likely PoPs are
forecast across the majority of the CWA tomorrow afternoon.
Strengthening mid-level lapse rates in the afternoon and some
marginal deep-layer shear near the trough will combine with diurnal
instability to allow an increased potential for some strong to
briefly severe thunderstorms. Model guidance furthermore continues
to indicate a wave of low pressure moving along the boundary in
south Georgia, helping to enhance lift and coverage in central
Georgia as well. Damaging wind gusts and small hail will be possible
with any severe thunderstorms that occur, in addition to frequent
lightning and locally heavy rainfall.

High temperatures this afternoon will run from 2-4 degrees above
average, primarily ranging from the upper 80s to low 90s.
Enhanced cloud cover and increased rain chances across the area
tomorrow afternoon will limit temperatures to near seasonal values
-- mainly in the upper 80s across north and central Georgia. Low
temperatures each morning are expected to range from the mid 60s
to low 70s.

King

.LONG TERM /Thursday through Tuesday/...

An unsettled forecast period featuring high daily PoPs will
characterize the long term. The upper trough axis centered across
the Lower Mississippi Valley on Thursday will make only gradual
eastward progress through Saturday. Given the placement of this
persistent trough in addition to a lingering stationary surface
front draped across the area, likely to categorical PoPs can be
expected each day through Saturday. PWs near 2" will provide the
threat for locally heavy rainfall each day as well.

By Sunday, the upper trough will diminish and migrate northeastward
while the Bermuda high builds westward into the region. Shower and
thunderstorm coverage may thus be more scattered by Sunday into
Monday. Beyond the end of the current forecast period, developments
in the Gulf of Mexico will need to be monitored as the current
tropical waves in the Caribbean and Atlantic have some potential to
enter the Gulf. At this point, however, much uncertainty remains
regarding the future evolution and track of any potential system.

Given abundant cloud cover and convection, high temperatures through
the end of the week will run slightly below normal while low
temperatures will be near to slightly above normal.

RW

&&

.AVIATION...
18Z Update...
Scattered convection has begun to develop in east-central Georgia,
and a TEMPO for TSRA has been maintained for CSG/MCN for 19-23Z,
although isolated SHRA/TSRA could linger beyond 23Z and into
tonight. Primarily VFR conditions are expected over the remaining
TAF sites through the afternoon and evening hours. The development
of MVFR ceilings is possible during the overnight and early
morning hours, along with visibility restrictions of 4-6 SM at
MCN/AHN during the early morning hours Wednesday, most likely
between 10- 14Z. Winds are expected to remain primarily E through
the period, at 4-7 kts this afternoon and 4 kts or less overnight
and Wednesday morning.

//ATL Confidence...18Z Update...
Medium confidence on ceilings and visibility restrictions overnight.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  87  68  83 /  20  60  60  80
Atlanta         70  88  69  84 /  10  70  60  80
Blairsville     63  80  62  77 /  20  70  60  80
Cartersville    69  89  68  84 /  10  70  60  70
Columbus        71  91  70  87 /  20  70  70  80
Gainesville     68  85  67  81 /  20  70  60  80
Macon           70  88  69  86 /  40  70  70  80
Rome            68  89  68  85 /  10  70  50  70
Peachtree City  68  88  68  83 /  10  70  60  80
Vidalia         72  87  71  88 /  70  70  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....RW
AVIATION...King
Hazardous weather outlook, Aug 18, 11:48 AM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Tue Aug 18 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are forecast this afternoon
and evening across the eastern and central portions of the
forecast area, with isolated to scattered thunderstorms across
the higher terrain of northeast Georgia. A few storms could be
strong, with locally heavy rainfall, brief gusty winds, and cloud-
to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered to numerous thunderstorms are expected Wednesday
through Saturday across much of the forecast area. Isolated to
scattered thunderstorms are forecast on Sunday and Monday. A few
storms could be strong to severe each day, with strong to damaging
winds, frequent lightning, small hail, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 18, 3:01 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT Tue Aug 18 2020

GAZ097-181930-
Laurens GA-
301 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAURENS COUNTY UNTIL
330 PM EDT...

At 300 PM EDT...a strong thunderstorm was over East Dublin, or over
Dublin...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Lovett and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3249 8292 3258 8299 3267 8285 3264 8274
      3254 8272
TIME...MOT...LOC 1900Z 242DEG 7KT 3257 8289

WIND...40MPH
Special weather statement, Aug 18, 3:01 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT Tue Aug 18 2020

GAZ076-181930-
Jefferson GA-
301 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 330 PM EDT...

At 301 PM EDT...a strong thunderstorm was over Moxley, or near
Louisville...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wadley and Moxley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3288 8230 3286 8241 3300 8248 3310 8235
      3307 8229 3294 8227
TIME...MOT...LOC 1901Z 246DEG 7KT 3295 8241

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 18, 3:14 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Tue Aug 18 2020

GAZ108-181945-
Wilcox GA-
314 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILCOX COUNTY UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Rochelle, or 8 miles
southwest of Abbeville...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rochelle, Browning, Antioch Church and Owensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3199 8354 3207 8333 3202 8329 3201 8329
      3200 8328 3199 8329 3198 8328 3198 8329
      3195 8326 3195 8324 3186 8318 3185 8332
      3185 8347
TIME...MOT...LOC 1914Z 255DEG 12KT 3193 8344

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 18, 3:25 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
325 PM EDT Tue Aug 18 2020

GAZ074-076-085-086-182000-
Jefferson GA-Washington GA-Emanuel GA-Johnson GA-
325 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
SOUTHEASTERN WASHINGTON...NORTHEASTERN EMANUEL AND NORTHEASTERN
JOHNSON COUNTIES UNTIL 400 PM EDT...

At 325 PM EDT...a strong thunderstorm was near Kite, or 13 miles east
of Wrightsville...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wadley, Bartow, Summertown, Kite, Modoc, Blundale,
Pringle, Three Points, Moxley, Dellwood, New Home and Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3264 8233 3270 8258 3281 8266 3295 8264
      3304 8229 3293 8227 3284 8232 3283 8230
      3283 8226 3280 8221 3281 8218 3281 8215
      3272 8211
TIME...MOT...LOC 1925Z 251DEG 16KT 3278 8250

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 18, 3:27 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 PM EDT Tue Aug 18 2020

GAZ097-098-111-182000-
Wheeler GA-Treutlen GA-Laurens GA-
327 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...SOUTHWESTERN
TREUTLEN AND SOUTHEASTERN LAURENS COUNTIES UNTIL 400 PM EDT...

At 327 PM EDT...a strong thunderstorm was near Cedar Grove, or near
Alamo...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Alamo, Glenwood, Landsburg and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3215 8291 3218 8287 3220 8289 3218 8293
      3225 8296 3238 8274 3215 8261 3214 8262
      3208 8288
TIME...MOT...LOC 1927Z 245DEG 7KT 3220 8285

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 18, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
402 PM EDT Tue Aug 18 2020

GAZ111-112-182030-
Wheeler GA-Montgomery GA-
402 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER AND MONTGOMERY COUNTIES
UNTIL 430 PM EDT...

At 402 PM EDT...a strong thunderstorm was over Alamo...moving east at
10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Alamo, Mount Vernon, Glenwood, Uvalda, Ailey, Higgston, Alston,
Landsburg, Jordan and Kibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3205 8281 3206 8284 3206 8286 3218 8288
      3218 8287 3220 8288 3220 8286 3233 8247
      3212 8246 3204 8247 3203 8279
TIME...MOT...LOC 2002Z 260DEG 8KT 3213 8278

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:23 AM EDTSpecial Weather StatementFFCEmanuel37 min
Aug 18, 12:30 PM EDTSpecial Weather StatementFFCEmanuel30 min
Aug 18, 1:00 PM EDTSpecial Weather StatementFFCCandler30 min
Aug 18, 1:38 PM EDTSpecial Weather StatementFFCPulaski37 min
Aug 18, 1:45 PM EDTSpecial Weather StatementFFCTreutlen30 min
Aug 18, 2:21 PM EDTSpecial Weather StatementFFCEmanuel24 min
Aug 18, 2:23 PM EDTSpecial Weather StatementFFCLaurens37 min
Aug 18, 2:30 PM EDTSevere Thunderstorm WarningFFCEmanuel45 min
Aug 18, 2:54 PM EDTSpecial Weather StatementFFCToombs36 min
Aug 18, 2:58 PM EDTSevere Thunderstorm WarningFFCToombs47 min
Aug 18, 3:01 PM EDTSpecial Weather StatementFFCLaurens29 min
Aug 18, 3:14 PM EDTSpecial Weather StatementFFCWilcox31 min
Aug 18, 3:25 PM EDTSpecial Weather StatementFFCJefferson35 min
Aug 18, 3:27 PM EDTSpecial Weather StatementFFCWheeler33 min
Aug 18, 4:33 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler42 min
Aug 18, 4:57 PM EDTSpecial Weather StatementFFCWarren33 min
Aug 18, 5:36 PM EDTSpecial Weather StatementFFCBleckley24 min
Aug 18, 6:12 PM EDTSpecial Weather StatementFFCDodge33 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.